Aa
A
A
A
Close
Thyroid Disorders Community
26.1k Members
Avatar universal

Combining Armour with Synthroid Question about symptoms

Hello, I am back again trying to figure out how to balance my thyroid levels.  In 2016, I had tried adding Synthroid to my Armour to bring up my FT4, but on 90mg Armour and 25mcg.Synthroid my FT4 went even lower. So at that point I dropped it and went back just to Armour.
Then recently, I came across a book that talks specifically about the ratios and importance of getting the right amount of FT4 and FT3. Even though I was feeling pretty good for the most part, I  went to may doctor and told him that I wanted to try it again, but this time to increase the Synthroid to 50mcg and reduce Armour to 60 mg.

This is what my labs looked like a week ago before asking for the change.  Basically they look like I am hypo on FT4 and hyper on FT3...which is why I wanted to try the combination in the first place to hopefully bring my FT4 up and balance out my labs for a more optimal range.

TSH 0.357 L - range of 0.400- 4.100
FT3 4.1  range of  2.2-4.2
FT4 0.79 L range of 0.80-1.90
Vit. D - 51
Ferritin 71 range of 13-200
B-12 546 range of 200-950
Thyroid Peroxidase AB-3  less than 9

So from based on these labs I was to start a combo of 50mcg of Synthroid and 60mg of Armour..which I have been taking for only 1 week...with no problems until yesterday. I developed a terrible pain down the front of my leg, it felt very tender and hypersensitive to touch. My legs felt weak and sore...as the day progressed it got worse and then in bed last night the other leg started hurting too and I had a shooting pain in the bottom of my foot.  I have never ever had leg pain like this before. I also had a loss of appetite yesterday and just didn't feel very good overall. I strongly think it is from the Synthroid.  I did not take it this morning. Has anyone else had this type of problem on Synthroid?  Maybe I am taking too large a dose and need to reduce it or try adding it in more slowly.  
I didn't do well on Synthroid years ago when I was taking it alone, so maybe this 50mcg. is just too much for me.  Any suggestions on any other way to increase my FT4 without taking the Synthroid?

Thank You,
4 Responses
649848 tn?1534633700
COMMUNITY LEADER
It takes approximately 4-6 weeks for a T4 dosage to take full effect, so it's not surprising that your FT4 level hasn't increased since you started taking it.  It's also common for symptoms to get worse for a short time before they get better when changing meds or dosages.  I've never had the type of pain you're referring to in the leg unless it would be classified as cramps.  That could be caused by a number of things, other than Synthroid - one of the main things that cause cramps is magnesium deficiency, but if it's not cramps, I'd hesitate to say what it was.

You might have started on too high a dose of Synthroid and you can try splitting it in half for a week or so to let your body acclimate to the medication, then try increasing or you can ask your doctor for a different medication, such as Levoxyl, which is typically tolerated very well.  This would probably be my choice.  

There will also be some conversion of Free T4 to Free T3, so you may have to adjust your Armour further, as well.
Avatar universal
What were your thyroid meds and dosages before the change?  Do you split your Armour dosage and take some in the morning and the rest in the afternoon?  Did you defer your morning meds until after the blood draw for those tests?
1 Comments
Hi Gimel,

I thought I responded to this question last night, but I don't see it here this morning. So I'll post again.
I was on 90 mgs. of Armour at time of labs. I had taken them about 4-5 hours prior to lab drawn.
I have never split my Armour meds...but probably I should consider doing that.  I've stopped the Synthroid for two days now and I feel so much better. Leg pain has disappeared.  I believe that I just don't do well on Synthroid. I also wonder if I am just obsessing about getting my labs into the optimal range....and maybe they never will be on Armour.  My past experience is that if I increase the Armour too much, I experience hyper symptoms...probably from high T3 levels. But other than that I feel pretty good on Armour.  Should I be concerned about low level Ft4 is I'm feeling good on Armour?

Thank you,
Avatar universal
Since you took your Armour dosage 4-5 hours before blood draw,  your Free T3 result does not accurately reflect your actual level.  The same applies to your Free T4 but to a lesser degree.   An excellent thyroid doctor has recommended that a patient taking adequate NDT will have FT4 around the middle of the range and FT3 in the high end of the range .  Since you mentioned that you were feeling pretty well at that dosage, It seems to me that the first thing you need to do is to get new tests with your morning dosage deferred until the blood draw.   That will give you a better estimate of your actual levels.  Then if you think you need to raise your FT4 you can add some T4 med.  If you need to raise both FT4 and FT3 then you could just increase your Armour.  

Also, your B12 would be better in the upper end of the range, and ferritin needs to be at least 100.  A good supplement for ferritin would be Vitron C, since it contains some Vitamin C to prevent stomach distress from the iron.  

Personally I would not want to switch to T4 med only because of the usual problem of inadequate conversion of T4 to T3.  Since Symptoms can be shown to be directly related to FT3 levels you need to assure FT3 in the upper end of its range.
1 Comments
One of the question I have is, do most people that take Armour Thyroid, do they split their dose?
I have never done that, but wonder if I should .. at least in half or maybe in thirds...for better ft3 balance?
This is something that I am very much considering, because it's possible that I could tolerate more Armour if I split my dose? At 120mgs, I have in the past experienced hyper adrenaline symptoms...which scares me and makes me reduce my dosage for several days before feeling normal again.  I think I'm a very highly stressed person and I may respond differently to thyroid medicine than most people.  I am very sensitive to it and react easily to it.   Maybe because I don't have a thyroid of  my own due to RAI; or maybe because I don't handle stress as good as a normal person. If you looked at me; you'd think I'm normal and that I have it all together,  but often I don't feel that way. Darn thyroid!
Avatar universal
Some people have no problem with taking it all at once.  I split my dosage in half just to avoid some of the issues you mentioned.   I think it is the best way to go and my impression is that most hypo patients do that.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child